NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 23, 2017
Addiction and Substance Abuse
My mother has been addicted to dexadrine for 43 years and now has an intrafecal pump with dilaudid. She has been hearing music in her head and has severe edema. Could the combination of the two drugs be cause for this?
It is difficult to answer this information because I do not know your mother's medical history in great detail. In very general terms, long term amphetamine use (dexedrine) can cause a person to see things and hear things that are not really there. Opiates (like Dilaudid) do not generally cause auditory hallucinations. I am also unsure as to the cause of the severe edema, which may or may not be related to the medications or to other medical conditions.
I would advise that you discuss all concerns with your mother's physicians, so that the necessary treatment can be instituted.
Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University